Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 20, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 6, 2008, 2:04 PM CDT for Yankton County, South Dakota. It was in force for 56 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2008, 2:04 PM CDT (19:04 UTC)
- Expired
- May 6, 2008, 3:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 2:10 PM CDT | HAIL 0.88 | 4 Se Tabor, SD | |
| May 6, 2:25 PM CDT | HAIL 0.75 | 1 W Yankton, SD | |
| May 6, 2:30 PM CDT | TSTM WND GST 72 | Yankton, SD | |
| May 6, 2:35 PM CDT | TSTM WND DMG | Mission Hill, SD | GARAGE DAMAGED BY VERY STRONG WINDS. |
| May 6, 2:35 PM CDT | HAIL 1 | Yankton, SD | |
| May 6, 2:47 PM CDT | TSTM WND DMG | Volin, SD | POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 12:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 061905
SVRFSD
SDC135-062000-
/O.NEW.KFSD.SV.W.0020.080506T1904Z-080506T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
204 PM CDT TUE MAY 6 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 300 PM CDT
* AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 19 MILES WEST OF UTICA...OR 23 MILES WEST OF
YANKTON...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
UTICA AROUND 225 PM CDT...
YANKTON AROUND 230 PM CDT...
MISSION HILL...MAYFIELD AROUND 240 PM CDT...
VOLIN AROUND 245 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4281 9717 4286 9724 4286 9763 4317 9763
4318 9716
TIME...MOT...LOC 1904Z 258DEG 39KT 4292 9779
$$
083 follow-up statements
000
WWUS53 KFSD 061927
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
227 PM CDT TUE MAY 6 2008
SDC135-062000-
/O.CON.KFSD.SV.W.0020.000000T0000Z-080506T2000Z/
YANKTON SD-
227 PM CDT TUE MAY 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR YANKTON COUNTY...
AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 5 MILES WEST OF YANKTON...OR NEAR YANKTON...
MOVING EAST AT 46 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MISSION HILL...MAYFIELD AROUND 235 PM CDT...
GAYVILLE...VOLIN AROUND 245 PM CDT...
AT 125 PM CDT...PENNY SIZED HAIL WAS REPORTED 1 MILE WEST OF
YANKTON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4281 9717 4286 9724 4286 9763 4317 9763
4318 9716
TIME...MOT...LOC 1927Z 270DEG 40KT 4290 9743
$$
08000
WWUS53 KFSD 061929
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
229 PM CDT TUE MAY 6 2008
SDC135-062000-
/O.CON.KFSD.SV.W.0020.000000T0000Z-080506T2000Z/
YANKTON SD-
229 PM CDT TUE MAY 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR YANKTON COUNTY...
AT 229 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES WEST OF
YANKTON...OR NEAR YANKTON...MOVING EAST AT 46 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MISSION HILL...MAYFIELD AROUND 235 PM CDT...
GAYVILLE...VOLIN AROUND 245 PM CDT...
AT 225 PM CDT...PENNY SIZED HAIL WAS REPORTED 1 MILE WEST OF
YANKTON.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4281 9717 4286 9724 4286 9763 4317 9763
4318 9716
TIME...MOT...LOC 1929Z 270DEG 40KT 4289 9740
$$
08000
WWUS53 KFSD 061959
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT TUE MAY 6 2008
SDC135-062010-
/O.EXP.KFSD.SV.W.0020.000000T0000Z-080506T2000Z/
YANKTON SD-
300 PM CDT TUE MAY 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR YANKTON COUNTY HAS EXPIRED...
THE STORM HAS EXITED THE WARNED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4281 9717 4286 9724 4286 9763 4317 9763
4318 9716
TIME...MOT...LOC 2000Z 270DEG 40KT 4289 9693
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:00 AM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 6, 11:00 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT TUE MAY 6 2008 .DISCUSSION... VERY EFFICIENT SETUP TDA AS GOOD LOW LVL SLY INFLOW OF MORE MOIST AIR IMPINGES ON STG E/W MID LVL BOUNDARY. INITIAL FOCUS AND STRONGEST TSTMS FM SCNTRL SD TO MID JAMES VALLEY...WHICH WILL TRANSLATE ESEWD OVR CWA DURG AFTN. VERY COLD MID LVLS AND STEEP LAPSE RATES WILL CONTRIBUTE TO GOOD HAILERS AND PSBL STG MCS OUTFLOW WINDS THIS AFTN AS LITTLE LOW LVL HEATING WILL BE REQUIRED. MAIN LOW LVL INSTABILITY AND HEATING THIS AFTN AND EARLY TNGT WILL DVLP IN SE HLF CWA WHERE BOXWORK BECOMES MOST LIKELY. BUT HAILERS WILL START EARLY AFTN IN SWRN CWA WHERE BEST INFLOW STARTS. IN THE MEANTIME... CUT BACK HIGHS N AND W IN CWA...AND RAISED POPS QUITE A BIT. RYRHOLM && .AVIATION... MOSTLY VFR...BUT MVFR CONDITIONS IN SCT STG TSRA DVLPG EWD OVR CWA FM 17Z THRU 23Z. && .PREV DISCUSSION... VERY TRICKY FORECAST TODAY WITH SEVERAL MESOSCALE FEATURES IMPACTING THE FORECAST. OVERALL PATTERN DEPICTED BY NEARLY ZONAL FLOW ACROSS THE CENTRAL PLAINS WITH UPPER LEVEL LOW OVER DESERT SOUTHWEST. AS THIS UPPER LEVEL LOW BECOMES SHEARED APART...SEVERAL PIECES OF ENERGY ARE EXPECT TO APPROACH THE FORECAST AREA LATE THIS AFTERNOON INTO THIS EVENING. SURFACE LOW CURRENTLY OVER NORTHEAST MONTANA WILL SHIFT EAST TODAY AND ASSOCIATE COLD FRONT WILL MOVE THROUGH FORECAST AREA...BUT MORE ON THAT IN A BIT. ISOLATED THUNDERSTORMS CURRENTLY DEVELOPING IN RESPONSE TO WARM AIR ADVECTION ALOFT. LOW LEVEL DRY AIR WILL MAKE IT DIFFICULT FOR PRECIP TO REACH THE GROUND...OR REALLY AMOUNT TO MUCH. BAND OF WARM AIR ADVECTION LIFTS TO THE NORTH BY MID MORNING...AND EXPECT ISOLATED THUNDERSTORMS TO FOLLOW SUIT. FOCUS THEN TURNS TOWARDS SHORT WAVE CURRENTLY ACROSS NORTHEASTERN COLORADO. WAVE FAIRLY EVIDENT ON WATER VAPOR...AND IS EXPECTED TO ZIP INTO NORTHEAST NEBRASKA BY 18Z. QUESTIONS REMAIN AS TO WHETHER THIS WAVE WILL BE ABLE TO IGNITE CONVECTION...AND FOR NOW HAVE BROADBRUSHED POPS THROUGHOUT THE DAY. PERIODIC WEAK JET STREAKS ALSO PASS THROUGH FORECAST AREA TODAY...PROVIDING ENHANCED AREAS OF UPPER LEVEL SUPPORT. MODELS ARE SUGGESTING THAT CONVECTION WILL HOLD OFF TIL THE MID TO LATE AFTERNOON HOURS AS ADDITIONAL SHORTWAVE APPROACH FROM THE SOUTHWEST...WITH CAPE INCREASING TO 1000-1500 J/KG. SHEAR PROFILES DEPICT DECENT SPEED SHEAR...WITH SOME DIRECTIONAL SHEAR AS WELL. SHEAR IS SUFFICIENT TO SUPPORT SUPERCELL DEVELOPMENT...WHICH MAY EVOLVE INTO MULTI-CELL CLUSTERS. CAN NOT RULE OUT A QUICK SPIN UP OR TWO SUPERCELLS GIVEN SHEAR PROFILES...BUT FEEL THE MAIN SEVERE THREAT WILL BE HAIL WITH WET BULB ZERO HEIGHTS AROUND 7000-8000 FEET AGL. COLD FRONT WORKS THROUGH THE AREA TONIGHT...WITH CONVECTION REMAINING AHEAD OF THE FRONT. BREEZY MIXY DAY EXPECTED ON WEDNESDAY WITH TEMPERATURES RETURNING TO BELOW NORMAL LEVELS. TEMPERATURES EXPECTED TO REMAIN FAIRLY COOL THROUGH THE REMAINDER OF THE WEEK WITH EAST TO NORTHEAST FLOW DOMINATING THE PATTERN. WAVE CURRENTLY OFF THE PACIFIC NORTHWEST EXPECTED TO MOVE INLAND AND AFFECT FORECAST AREA ON THURSDAY. THIS IS FASTER THAN MODELS PREVIOUSLY INDICATED...AND FOLLOWED PROGRESSION OF THE GFS AND CANADIAN WITH THIS SYSTEM MORE THAN THE ECMWF. WITH LOW CLOUDS...EASTERLY FLOW AND POOR MIXING CONDITIONS...HAVE CUT HIGHS BACK INTO THE 50S. FRIDAY LOOKS TO BE AN IN-BETWEEN DAY AS OPEN WAVE TROUGH MOVES THROUGH THE ROCKIES AFFECTING FORECAST AREA THROUGH THE FIRST HALF OF THE WEEKEND. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, May 6, 11:33 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1133 AM CDT TUE MAY 06 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1133 AM CDT TUE MAY 06 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO DEVELOP NORTH OF INTERSTATE 90 THIS AFTERNOON...WITH HAIL UP TO NICKEL SIZE POSSIBLE. IN THE MEANTIME...A STRONGER COMPLEX OF THUNDERSTORMS IN SOUTH CENTRAL SOUTH DAKOTA AROUND NOONTIME WILL MOVE EASTWARD TO THE SOUTH OF INTERSTATE 90 OVER SOUTHEAST SOUTH DAKOTA...FAR NORTHEAST NEBRASKA...AND INTO NORTHWEST IOWA LATER THIS AFTERNOON THROUGH EARLY TONIGHT. LARGE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS AROUND 60 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. THE STRONGEST STORMS SHOULD BE NEAR THE MISSOURI RIVER VALLEY. FLOODING... MINOR FLOODING WILL CONTINUE ON THE LITTLE SIOUX RIVER FROM NORTH OF SPENCER TO NEAR LINN GROVE IN NORTHWEST IOWA. THE RIVER SHOULD FALL BELOW FLOOD STAGE BY WEDNESDAY...UNLESS SIGNIFICANT RAIN FALLS TUESDAY OR TUESDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BY NOON TIME IN SOUTH CENTRAL SOUTH DAKOTA...BY 3 PM WEST OF INTERSTATE 29...AND BY 5 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, May 6, 12:27 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM HAIL 7 S GREGORY 43.13N 99.42W
05/06/2008 E0.75 INCH GREGORY SD PUBLIC
&&
TRMLocal storm report, May 6, 12:39 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1239 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL HERRICK 43.12N 99.19W
05/06/2008 E0.75 INCH GREGORY SD PUBLIC
PENNY SIZED HAIL COVERING THE GROUND.
&&
TRMLocal storm report, May 6, 1:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
141 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL WAGNER 43.08N 98.30W
05/06/2008 E0.88 INCH CHARLES MIX SD CO-OP OBSERVER
IN ADDITION TO THE NICKEL SIZED HAIL, HEAVY RAIN WAS
FALLING.
&&
TRMLocal storm report, May 6, 1:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
155 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 8 W SPRINGFIELD 42.85N 98.06W
05/06/2008 E0.75 INCH BON HOMME SD TRAINED SPOTTER
PENNY SIZED HAIL COVERING THE GROUND AND A DOWNPOUR OF
RAIN.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:59 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 45 min |
| May 6, 1:09 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 51 min |
| May 6, 1:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Douglas, Hutchinson | 33 min |
| May 6, 2:15 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 15 min |
| May 6, 2:54 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 36 min |
| May 6, 3:05 PM CDT | Severe Thunderstorm Warning | FSD | Union | 25 min |
| May 6, 4:21 PM CDT | Severe Thunderstorm Warning | FSD | Union | 39 min |
| May 6, 4:24 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 36 min |
| May 6, 4:54 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.